Transfusion-related acute lung injury (TRALI) – a case report

1 Department of Clinical Transfusiology, Military Institute of Medicine, Warsaw, Poland. Head of the Department: Professor of the Military Institute of Medicine Jolanta Korsak, MD, PhD
2 Department of Internal Diseases and Haematology, Military Institute of Medicine, Warsaw, Poland. Head of the Department: Professor Piotr Rzepecki, MD, PhD
Correspondence: Professor of the Military Institute of Medicine Jolanta Korsak, MD, PhD, Department of Clinical Transfusiology, Military Institute of Medicine, Szaserów 128, 04-141 Warsaw, Poland, tel.: +48 261 817 206, fax: +48 261 817 247, e-mail: zt@wim.mil.pl

Pediatr Med Rodz 2016, 12 (1), p. 94–100
DOI: 10.15557/PiMR.2016.0009
ABSTRACT

Transfusion-related acute lung injury is defined as acute respiratory failure which develops during or within 6 hours after transfusion of a blood component in a patient with no risk factors for respiratory insufficiency. Transfusion-related acute lung injury is diagnosed based on clinical manifestation and by excluding other causes of acute lung injury. Unambiguous diagnosis is difficult. Looking for anti-HLA and/or anti-HNA antibodies in donors and sometimes in recipients plays an important role in lab tests. Negative antibody findings, either in a donor or in a recipient, do not exclude transfusion-related acute lung injury, which, however, does not exempt from performing leukocyte antibody tests since they are extremely important for transfusion-related acute lung injury prophylaxis. The ways to prevent this reaction include: disqualifying donors with anti-HLA/HNA antibodies, screening for antibodies in multiparous women and in individuals after transfusion, modifying the way blood components are prepared and limiting blood transfusion in clinical practice. The paper presents a case of a 38-year-old woman with acute myeloid leukaemia, hospitalised at the Department of Internal Diseases and Haematology of the Military Institute of Medicine for subsequent courses of chemotherapy. During treatment, the patient had red cells and platelets concentrates transfused several times with no transfusion-related reactions. Eight days after the last chemotherapy infusion, the patient developed high temperature and her platelet count was 14 × 103/mL. Therefore, the patient received a platelet concentrate again. About 1 hour after transfusion, the patient complained about chest pain and dyspnoea. She needed oxygen therapy. Chest X-ray revealed lung oedema with no signs of left ventricular failure. Once other causes of acute lung injury were excluded, transfusion-related acute lung injury was diagnosed.

Keywords: transfusion-related acute lung injury (TRALI), HLA/HNA antibodies, diagnostics, TRALI prevention